Asking for help. I’m not good at that. Sometimes, though, I guess it has to be done.
Since I changed my meds, about four months ago, I have had nowt but trouble. Trouble staying awake, trouble with pain, trouble with walking, trouble with… ah, you get my point. Trouble.
My problem has been knowing who to ask for help. My GP, God love him, is not always available and even if I do get to see him and not another GP from the surgery, then he doesn’t particularly know about MS. None of them do.
My neurologist, he is busy and appointments are hard to get and when you do get to see him… well, this one just doesn’t have the inclination to talk to me. I can understand that. I am a cantankerous cow at the best of times and he only gets to see me at the worst of times. He has better things to do than talk to some bloody woman who cannot be helped.
There’s the MS Nurse. Now, I like my MS Nurse. But I really don’t like to bother her. They (MS Nurses) bridge that gap that so many of us (MS sufferers) can very often fall down. That’s the gap between no fucker knowing what you’re on about and those that do, not having the time or inclination to do anything about what you’re on about. Fuckers.
So, I appreciate she’s busy and she’s probably busy with far more deserving cases than I. I mean those people who are unable to feed themselves or walk at all. The former of which I can do all too well and the latter I do all too infrequently. As evidenced by my girth.
Truth be told, I might be telling the tale a little erroneously, there.
Fatigue is a symptom of MS. It is debilitating and bloody annoying. Please read THIS to understand more. Since taking the Tegretol, I am unable to keep awake. I sleep in the day. I sleep in the early evening. I fall asleep when I’m watching a TV programme I’ve really been looking forward to. I fall asleep the minute I get into my bed. I feel like I’m walking through treacle (but I’ll get onto that later). It’s affecting my sex life.
I said IT’S AFFECTING MY SEX LIFE, God-damn it!
Giving someone, that suffers from fatigue, a drug (Tegretol) that makes them drowsy (to say the least) seems a bit odd. I expect I was prescribed this drug because I said that I find the sedative effect of cannabis very useful, after I was refused Sativex. “This’ll make you sleep, biatch!” OK, no-one actually said that to me, but I bet the neuro was thinking it when he prescribed it for me.
I have been taking it since March. It’s July. I slowly increased the dose, as prescribed, but thought that, by now, my system would have acclimatised to it and this damn side effect would have subsided. But no. Maybe it’s not a side effect. Maybe it’s an MS thing. Meh.
My left eye has become quite useless. I don’t know how much of that is to do with the fatigue, I understand why it might be, but you’d think that it would be both my eyes, if that were the case. I have previously suffered from optic neuritis (which scared the shit out of me). This was many years ago and I have never quite recovered my eyesight, but it has deffo become bad again of recent weeks.
Again, this could be because of the fatigue, which could be because of the Tegretol, or it could be an MS thing.
I have become quite (read “more”) clumsy, over the past few weeks, too. I have dropped and broken enough glassware to warrant getting some more. Like I can afford that, right now. Thankfully both Tesco & Morrisson have cheap “first home” glassware at the moment. £1.00 for a set of four glasses. They’re not pretty, but they do the job and don’t break when you drop them in the sink. I have tested this. Not intentionally, you understand, but tested it none the less.
My thinking behind this particular bit of annoyance is a bit of a numbing of my right hand and arm. Actually, it’s more of the right side of my body than just my arm, but I’ll get on to that, later. But my hand and arm… when I first had MS symptoms, I was numb and tingly in both arms and legs. Left and right. It’s like that, a bit. But just the right. I also wouldn’t say it was tingly, like before. That was a bit “pins & needles”-y. It’s not like that.
It is, however, causing me to constantly mistype – mainly missing out characters, with my right hand, and that’s quite annoying. I am very glad of spell-checkers and the like, for pointing out some of these errors, but sometimes the resultant word I have typed is actually a valid word, so they don’t always show up. More often than not, thereisnospace when there should be a space. Annoying. Especially when you spend as much time typing as I do.
Grrr. Now I’m just listing what’s wrong with me, at the moment, and that’s annoying. But, seeing as that is what I appear to have started to do, I might as well carry on.
I said, earlier, that it feels like I’m walking through treacle. Well, I doubt that that many, if any, of you have walked through treacle. Nor have I, for that matter. So… think of when you’ve been in a swimming pool for some amount of time and then go to hoik yourself out of it and take a step.
You know how you feel heavy and cumbersome where, just a second ago, you had felt almost weightless and speedy? That.
Ok, not that, as I can honestly say I have never felt weightless and/or speedy, but you get my point. I hope.
I am really having to think about walking. Taking steps like you might notice an older person, with a false leg, doing. If I don’t really concentrate on what I’m doing, then my feet just drag and fold beneath my legs. Not good. My right foot and leg are, you guessed it, a bit numb. And I feel like I’ve lost a lot of strength. I didn’t have that much to start with. Again, a fatigue thing, or a side effects thing? I just don’t know. I was at a loss as to which side I use my walking stick. I really didn’t want to use two as I knew I’d just get tangled in a knot, trying to do that.
After much deliberation, I bought a walking frame. Not a Zimmer Frame, but a “rollator” which is kind of the same thing, but with wheels. Classy, huh? Well, after a while of letting it sit behind the door, I brushed off the vanity and actually used it. I am trying to remember to do so if I know I am going to be walking for quite a while.
You know, I quite like it. It stabilises my gait and I can actually go faster with it than I can without. It has a wee basket on the front and, mega bonus, it doubles as a chair! I can see I’m going to have to find a picture.
This is getting boring, isn’t it? If certainly is for me. Well, I have lost sensation in other parts of my body, too. Just read back to my initial diagnosis story to know for sure what I’m talking about.
Above all else, my pain has increased. I’m back to where I was many years ago, pain wise. My hands and calves especially. My calves have become so riddled with cramp (even though I know it’s not really cramp) that any chance of doing my 30 minutes of step exercise, on the Wii, every day have long gone. The last time I complained of that particular pain, to a non-MS related medic, I ended up getting tested for deep vein thrombosis, so I tend to keep quiet about that, if I can.
So, I’ll cut to the chase, as it were. What have I done about all this bullshit? I have asked for help. I have phoned my MS Nurse and am now awaiting a call back, which, I know, will probably not be today.
What am I looking for in the way of help? I really do not know. If this is a side effect thing, then they’ll possibly want to change my meds, again, and that is a real ball-ache. However, if it reduces my pain and side effects, then it’s worth it.
If it’s a relapse, then I suppose I get shot up with steroids for a few days. It means a stay in hospital (which could be problematic as I am the only driver in this house) but generally means a vast reduction in my symptoms. Not removing them completely, but near as damn-it.
We’ll just have to wait and see, I suppose.
Share and Enjoy